Montana, 2020

Damaging Winds in Montana, May 31, 2020

May 31, 2020 · NWS MSO · 2 events in 2 counties and zones

A line of severe thunderstorms brought high winds and tree damage during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$460,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A line of severe thunderstorms brought high winds and tree damage during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 31, 3:04 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, May 31, 3:04 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
404 AM MDT Sun May 31 2020

.DISCUSSION...A slow moving low pressure system is slowly making
is way into the Northern Rockies this morning. Numerous showers
and thunderstorms, some strong, extend off this low from Eastern
Washington and Oregon into Southern Idaho. Showers are rapidly
developing across central Idaho into western and southwest
Montana. These are expected to strengthen into the early morning
hours. Movement of all showers and storms will generally be from
south to north with the brunt of the stronger storms impacting
central Idaho into portions of Northwest Montana. This system
will quickly move northward this afternoon. Scattered showers and
a few thunderstorms are expected to linger across Northwest
Montana along the Canadian Border this afternoon.

The overall weather pattern will transition to a westerly flow
aloft. A few weak disturbances will trigger rain showers through
Wednesday.

A trough of low pressure will amplify across the Pacific Northwest
Thursday and Friday. This will leave the Northern Rockies in a
moist southwesterly flow. The increased moisture and instability
is expected to trigger showers and thunderstorms across Lemhi
county Idaho into Southwest Montana Thursday. Right now it looks
like shower and thunderstorm activity will extend further north
Friday impacting much of western Montana and central Idaho.

Models do show the upper low moving into the Northern Rockies
Saturday and Sunday and bringing widespread possibly significant
precipitation. However there are considerable model differences
with timing and location of most precipitation. The main message
for next weekend is wetter and cooler with exact details to come
later this week.

&&

.AVIATION...A low pressure system will continue to push band of
showers and thunderstorms through the Northern Rockies today.
Currently a band of showers extend across north central Idaho into
west central Montana and will steadily move northward into
northwest Montana. KGPI, KMSO and KBTM will experience vicinity
showers through 31/12z. A more robust line of showers and
thunderstorms will be moving into the Northern Rockies later this
morning. This line of storms will be capable of producing
dangerous erratic winds, small hail and heavy rain. The path of
the storms appears to mainly impact north central Idaho up into
northwest Montana. A storm could graze KMSO around 31/14z. While
KGPI should be heavily impacted by thunderstorms between 31/14z to
31/18z. As this band moves through the area, gusty westerly winds
will mix to the surface causing breezy conditions for the
remainder of the day. Wind gusts up to 30 mph will be possible in
valley locations and the higher terrain of northwest Montana could
experience gusts in excess of 40 mph.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 31, 3:22 AM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
322 AM PDT Sun May 31 2020

IDZ006>008-311115-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
322 AM PDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
415 AM PDT...

At 322 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Riggins, or 27 miles southwest of Grangeville, moving
north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Bird, Slate Creek, Copperville, Canfield and Lucile.

LAT...LON 4594 11641 4579 11597 4545 11636 4555 11651
      4558 11648 4562 11646 4569 11654 4572 11654
TIME...MOT...LOC 1022Z 201DEG 29KT 4559 11641
Special weather statement, May 31, 4:25 AM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
425 AM PDT Sun May 31 2020

IDZ005-007-311215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
425 AM PDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND WESTERN
CLEARWATER COUNTIES UNTIL 515 AM PDT...

At 424 AM PDT, Doppler radar was tracking a strong thunderstorm near
Orofino, moving north at 55 mph.

Half inch hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Orofino, Elk River, Ahsahka, Dent, Greer, Teakean, Woodland and
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4664 11633 4693 11633 4693 11570 4627 11603
      4628 11611 4641 11620 4641 11630 4647 11637
      4650 11637 4650 11644 4663 11645
TIME...MOT...LOC 1124Z 193DEG 47KT 4639 11620
Special weather statement, May 31, 5:33 AM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
633 AM MDT Sun May 31 2020

IDZ005-006-MTZ001-003>006-043-311330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
633 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHEASTERN
CLEARWATER...MINERAL...SOUTH CENTRAL LAKE...SOUTHWESTERN MISSOULA...
SOUTHERN SANDERS AND NORTHWESTERN RAVALLI COUNTIES UNTIL 730 AM
MDT/630 AM PDT/...

At 630 AM MDT/530 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending near Avery, Idaho through
Powell, Idaho to Hamilton, Montana. Movement was northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Thompson Falls, Superior, Lolo, Stevensville,
Plains, Alberton, Florence, Tarkio, Victor, Riverbend, Arlee,
Woodside, Wye, De Borgia, Evaro, St. Regis, Bonner-West Riverside and
Haugan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4747 11563 4751 11570 4768 11532 4737 11463
      4706 11375 4602 11406 4693 11544 4694 11496
      4697 11501 4697 11505 4710 11514 4719 11530
      4726 11533 4730 11553 4737 11558 4743 11576
TIME...MOT...LOC 1230Z 221DEG 133KT 4783 11505 4690 11358
Special weather statement, May 31, 5:56 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
656 AM MDT Sun May 31 2020

IDZ010-MTZ005-006-311330-
Eastern Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
656 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI...CENTRAL RAVALLI
AND SOUTHWESTERN GRANITE COUNTIES UNTIL 730 AM MDT...

At 655 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Conner, or 32 miles south of Hamilton, moving
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sula.

LAT...LON 4577 11385 4578 11387 4568 11401 4575 11418
      4623 11386 4609 11352
TIME...MOT...LOC 1255Z 210DEG 42KT 4579 11402
Special weather statement, May 31, 6:12 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
712 AM MDT Sun May 31 2020

MTZ001>004-043-311345-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
Potomac/Seeley Lake Region MT-
712 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHEASTERN MISSOULA...
SOUTH CENTRAL LINCOLN...EASTERN SANDERS...SOUTHWESTERN FLATHEAD AND
NORTHWESTERN POWELL COUNTIES UNTIL 745 AM MDT...

At 710 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson Falls to 9 miles east of Evaro.
Movement was northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Polson, Ravalli, Ronan, Plains, St. Ignatius, Turtle Lake, Arlee,
Rocky Point, Old Agency, Kerr, Pablo, Jette, Kings Point, Dixon, Big
Arm, Evaro, Hot Springs, Moiese, Kicking Horse and Condon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4824 11514 4747 11337 4698 11382 4767 11541
TIME...MOT...LOC 1310Z 204DEG 46KT 4768 11530 4706 11389

The radar

The Missoula radar (KMSX), 78 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 31, 6:45 AM MST to 7:00 AM MST
Where
Lake County, 6.27 mi S of Big Arm to 12.56 mi NNE of Rollins
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
47.710, -114.314

Numerous tree damage led to power outages and blocked roadways. Damage was noted on both sides of Flathead Lake, but damage was most concentrated near Polson, Dayton, and Finley Point.

Thunderstorm Wind, Flathead

When
May 31, 7:15 AM MST to 8:15 AM MST
Where
Flathead County, 1.71 mi ENE of Somers to 1.65 mi NNE of Polebridge Sonderson
Measured
68 kt (78 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$450,000
Reported by
Broadcast Media
Coordinates
48.090, -114.186

Widespread high winds were reported as a line of thunderstorms, in the form of a squall line, moved north-northeastward across the region. While wind gusts of 50 to 60 miles per hour were common, a person from the public in Kila reported a measured peak wind gust of 78 miles per hour, and the ASOS at Glacier Park International Airport recorded a peak wind gust of 69 miles per hour. Numerous trees were either snapped in half or uprooted, which resulted in over 200 power outages and 37,000 customers without power. Several houses and vehicles were destroyed as trees fell onto them. Highway 2 and Montana Highway 83 were both covered by fallen trees for a time. A local electric coop remarked that this wind event may be the largest, most damaging outage event in our history.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884103, 884102.